Tennessee, 2012Flash Flood in Tennessee, July 20 to 21, 2012
July 20 to 21, 2012 · NWS MRX · 1 event in 1 county or zone
With a front in the vicinity, a band of scattered thunderstorms moved through the southern half of the forecast area. Radar detected locally heavy rain over Hamilton Co as early as 8:00 pm EST.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a front in the vicinity, a band of scattered thunderstorms moved through the southern half of the forecast area. Radar detected locally heavy rain over Hamilton Co as early as 8:00 pm EST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 8:08 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 20, 8:08 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
908 PM EDT FRI JUL 20 2012
.DISCUSSION...A COUPLE BANDS OF SHOWERS AND THUNDERSTORMS ARE
MOVING SOUTHEAST ACROSS THE FORECAST AREA ONE IN THE NORTH AND ONE
ACROSS THE SOUTHEAST HALF BUT COVERAGE STILL SCATTERED. LOCALLY
HEAVY RAINFALL IS FALLING ACROSS LOUDON COUNTY AND HAMILTON COUNTY
TN AT THIS TIME. STORMS ARE MOVING GENERALLY MOVING EAST OR
SOUTHEAST AT 10 TO 15 MPH. A FEW STRONG TO SEVERE STORMS POSSIBLE
WITH DAMAGING WIND AND QUARTER SIZED HAIL NEXT HOUR OR TWO. EXPECT
COVERAGE TO STAY BELOW LIKELY NEXT FEW HOURS THAN GRADUALLY
DECREASE AS ATMOSPHERE DESTABILIZES TO 20 TO 30 PERCENT COVERAGE.
ADJUSTED TEMPERATURES AND DEW POINTS TO CURRENT TRENDS AND DROPPED
POPS TO CHANCE...WITH BEST COVERAGE OVER THE SOUTHEAST SECTIONS
INTO THE LATE NIGHT HOURS AND ONLY SLIGHT COVERAGE AS ACTIVITY OVER
THE NORTHERN PLATEAU AND SW VA MOVES SE IN A FEW HOURS. UPDATE
ALREADY SENT.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TD
Hazardous weather outlook, Jul 20, 12:24 PM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
124 PM EDT FRI JUL 20 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
124 PM EDT FRI JUL 20 2012 /1224 PM CDT FRI JUL 20 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A WEAK COLD FRONT WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION
THIS EVENING...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS.
ISOLATED STORMS COULD BECOME STRONG TO MARGINALLY SEVERE. THE
STRONGEST STORMS MIGHT PRODUCE GUSTY WINDS UP TO 50 MPH...AND
LOCALLY HEAVY RAINFALL IN EXCESS OF 1 INCH PER HOUR. BE ALERT FOR
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES IN AND NEAR ANY
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH NEXT WEEK...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. A FEW STORMS EACH DAY COULD BECOME STRONG TO SEVERE...
BRINGING THE POSSIBILITY OF STRONG DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.
TG/SR
In the hours before
Special weather statement, Jul 20, 8:01 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
901 PM EDT FRI JUL 20 2012
TNZ068-086-087-210145-
LOUDON TN-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
901 PM EDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND LOUDON COUNTIES UNTIL
945 PM EDT...
AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISONVILLE...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MADISONVILLE...MOUNT
VERNON...TELLICO PLAINS AND TARIFFVILLE.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH.
DGS
Special weather statement, Jul 20, 10:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1108 PM EDT FRI JUL 20 2012
TNZ098-210400-
MARION TN-
1008 PM CDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 1100 PM
CDT...
AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TRACY CITY...OR 14 MILES NORTHWEST OF
JASPER...MOVING SOUTHEAST AT 20 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...WHITWELL...
GRIFFITH CREEK...MARTIN SPRINGS...POWELLS CROSSROADS AND HALETOWN
(GUILD).
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DGS
Flash Flood, Hamilton
- When
- July 20, 10:30 PM EST to July 21, 12:00 AM EST
- Where
- Hamilton County, 1 mi E of Chattanooga to 7 mi SSE of Chattanooga
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.050, -85.262
Law enforcement reported many roads under water, including at the intersection of I 24 and I 75.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 20, 20121 death · 1 event
- Wildfire in Nebraska, July 20 to 30, 20124 injured · $3.0 million · 3 events
- Flash Flooding and Debris Flow in Washington, July 20, 2012$1.1 million · 1.75 in hail · 32 events
- Flash Flooding and Heavy Rain in North Carolina, July 20, 2012$1.1 million · 4 events
- Flash Flooding in Pennsylvania, July 20, 2012$405,000 · 17 events
- Hail and Damaging Winds in Texas, July 20 to 21, 2012$277,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Idaho, July 20, 2012$76,000 · 2.75 in hail · 24 events
- Damaging Winds and Lightning Strike in North Carolina, July 20 to 21, 2012$125,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Montana, July 20, 2012$55,000 · 2 events
- Flash Flooding in Louisiana, July 20, 2012$30,000 · 4 events
- Excessive Heat in Mississippi, July 20, 201222 events
- Heavy Rain in Virginia, July 20, 201214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385244.